Advertisement

A Sobolev Poincaré type inequality for integral varifolds

  • Ulrich MenneEmail author
Open Access
Article

Abstract

In this work a local inequality is provided which bounds the distance of an integral varifold from a multivalued plane (height) by its tilt and mean curvature. The bounds obtained for the exponents of the Lebesgue spaces involved are shown to be sharp.

Mathematics Subject Classification (2000)

Primary 49Q15 Secondary 29B05 

Notes

Acknowledgments

The author acknowledges financial support via the Forschergruppe no. 469 of the Deutsche Forschungsgemeinschaft. The research was carried out while the author was a PhD student at the University of Tübingen and put in its final form while the author was at the AEI Golm and the ETH Zürich. AEI publication number: AEI-2008-064.

The author offers his thanks to Professor Reiner Schätzle for guiding him during the preparation of the underlying dissertation as well as interesting discussions about various mathematical topics. The author would also like to thank Professor Tom Ilmanen for his invitation to the ETH in Zürich in 2006, and for several interesting discussions concerning considerable parts of this work.

Open Access

This article is distributed under the terms of the Creative Commons Attribution Noncommercial License which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.

References

  1. 1.
    Allard W.K.: On the first variation of a varifold. Ann. Math. (2) 95, 417–491 (1972)CrossRefMathSciNetGoogle Scholar
  2. 2.
    Almgren, F.J., Jr.: Almgren’s Big Regularity Paper, volume 1 of World Scientific Monograph Series in Mathematics. World Scientific Publishing Co. Inc., River Edge, NJ, 2000. Q-valued functions minimizing Dirichlet’s integral and the regularity of area-minimizing rectifiable currents up to codimension 2, With a preface by Jean E. Taylor and Vladimir SchefferGoogle Scholar
  3. 3.
    Anzellotti G., Serapioni R.P.: \({\mathcal{C}^k}\) -rectifiable sets. J. Reine Angew. Math. 453, 1–20 (1994)zbMATHMathSciNetGoogle Scholar
  4. 4.
    Brakke K.A.: The Motion of a Surface by its Mean Curvature, volume 20 of Mathematical Notes. Princeton University Press, Princeton (1978)Google Scholar
  5. 5.
    De Lellis, C., Spadaro, E.N.: Q-valued functions revisited (2009). arXiv:0803.0060v2 [math.AP]Google Scholar
  6. 6.
    Federer, H.: Geometric Measure Theory. Die Grundlehren der mathematischen Wissenschaften, Band 153. Springer-Verlag New York Inc., New York (1969)Google Scholar
  7. 7.
    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Oorder. Classics in Mathematics. Springer-Verlag, Berlin, 2001. Reprint of the 1998 editionGoogle Scholar
  8. 8.
    Goblet J.: A selection theory for multiple-valued functions in the sense of Almgren. Ann. Acad. Sci. Fenn. Math. 31(2), 297–314 (2006)zbMATHMathSciNetGoogle Scholar
  9. 9.
    Lovász, L., Plummer, M.D.: Matching Theory, volume 121 of North-Holland Mathematics Studies. North-Holland Publishing Co., Amsterdam, 1986. Annals of Discrete Mathematics, 29Google Scholar
  10. 10.
    Menne, U.: \({\mathcal{C}^2}\) rectifiability and Q valued functions. PhD thesis, Universität Tübingen (2008). http://tobias-lib.ub.uni-tuebingen.de/volltexte/2008/3518
  11. 11.
    Menne U.: Some applications of the isoperimetric inequality for integral varifolds. Adv. Calc. Var. 2, 247–269 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    O’Neil R.: Convolution operators and L(p, q) spaces. Duke Math. J. 30, 129–142 (1963)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Schätzle R.: Hypersurfaces with mean curvature given by an ambient Sobolev function. J. Differ. Geom. 58(3), 371–420 (2001)zbMATHGoogle Scholar
  14. 14.
    Schätzle R.: Quadratic tilt-excess decay and strong maximum principle for varifolds. Ann. Sci. Norm. Super. Pisa Cl. Sci. (5) 3(1), 171–231 (2004)zbMATHGoogle Scholar
  15. 15.
    Schätzle R.: Lower semicontinuity of the Willmore functional for currents. J. Differ. Geom. 81(2), 437–456 (2009)zbMATHGoogle Scholar
  16. 16.
    Simon, L.M.: Lectures on Geometric Measure Theory, volume 3 of Proceedings of the Centre for Mathematical Analysis, Australian National University. Australian National University Centre for Mathematical Analysis, Canberra, 1983Google Scholar
  17. 17.
    Stein, E.M.: Singular Integrals and Differentiability Properties of Functions. Princeton Mathematical Series, No. 30. Princeton University Press, Princeton (1970)Google Scholar
  18. 18.
    Stein E.M.: Editor’s note: the differentiability of functions in R n. Ann. Math. (2) 113(2), 383–385 (1981)Google Scholar

Copyright information

© The Author(s) 2009

Authors and Affiliations

  1. 1.Max-Planck-Institute for Gravitational Physics (Albert-Einstein-Institute)OT GolmPotsdamGermany

Personalised recommendations